Tornadoes · United States · Texas · 2010
EF0 tornado, Alma, Texas, May 20, 2010
This EF0 tornado ran 0.5 miles across Ellis County on May 20, 2010, touching down at 3:20 PM CDT and reaching 25 yards wide. It killed nobody, and did $5,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 20, 2010
- Touchdown
- 3:20 PM CDT (20:20 UTC)
- Lifted
- 3:21 PM CDT (20:21 UTC)
- On the ground
- 1 minutes
- Path length
- 0.5 miles (0.8 km)
- Path width
- 25 yards (23 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- County
- Ellis County
- Touchdown point
- 32.300, -96.526
- Lift-off point
- 32.303, -96.518
- Record number
- 1005201420-01
What the Weather Service recorded
A shortwave trough moved east through the Southern Plains during the early afternoon hours and aided in the initation of supercell thunderstorms along a cold front located just northwest of the Dallas Fort Worth metroplex. Numerous supercell thunderstorms developed and produced hail up to the size of baseballs, destructive outflow winds of up to 70 mph and three brief EF-0 tornadoes.
Ellis County Emergency Management reported a brief tornado touchdown approximately 2 miles northeast of Alma. This tornado damaged an abandoned barn and uprooted and twisted a few trees. The abandoned barn eventually collapsed due to the structural damage caused by the tornado. This damage is consistent with a tornado producing wind speeds of 80 mph, so it has been rated EF-0.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
37 minutes of warning. NWS FWD issued a tornado warning for this county at 19:43 UTC, 37 minutes before the tornado touched down, in force until 20:30 UTC.
The county was under a tornado watch, issued at 17:01 UTC and running to 23:53 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 17:01 UTC | 23:53 UTC | Tornado Watch | FWD |
| 19:06 UTC | 20:00 UTC | Severe Thunderstorm Warning | FWD |
| 19:07 UTC | 19:45 UTC | Tornado Warning | FWD |
| 19:43 UTC | 20:30 UTC | Tornado Warning | FWD |
| 20:23 UTC | 22:15 UTC | Flood Advisory | FWD |
| 20:28 UTC | 21:30 UTC | Severe Thunderstorm Warning | FWD |
| 20:45 UTC | 21:09 UTC | Tornado Warning | FWD |
| 21:28 UTC | 22:15 UTC | Severe Thunderstorm Warning | FWD |
| 22:14 UTC | 23:00 UTC | Severe Thunderstorm Warning | FWD |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:32 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the tornado touched down at May 20, 3:08 PM CDT, 12 minutes earlier.
Area forecast discussion, May 20, 3:08 PM CDT, 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FORT WORTH TX 308 PM CDT THU MAY 20 2010 ...SEVERE WEATHER POTENTIAL WILL CONTINUE REST OF THE AFTERNOON... .DISCUSSION... SEVERE WEATHER POTENTIAL WILL CONTINUE THE REMAINDER OF THE AFTERNOON AND IS LIKELY TO EXTEND INTO THE EVENING HOURS OVER THE EAST-CENTRAL AND SOUTHEAST PORTIONS OF THE CWA. THE COLD FRONT IS STILL WORKING SOUTHWARD AND WAS LOCATED ALONG A LINE FROM SOUTH OF COMANCHE TO NEAR SEAGOVILLE AT 2 PM. TO THE NORTH...RADAR SHOWS AN OUTFLOW BOUNDARY FROM WESTERN DENTON COUNTY TO NORTH DALLAS...AND SEEMS TO EXTEND ALONG I-20 BETWEEN DALLAS AND LONGVIEW. INSTABILITY AND SHEAR HAVE BE SIGNIFICANT AROUND THE TRIPLE POINT (COLD FRONT/OUTFLOW BOUNDARY JUNCTION) THIS AFTERNOON...AND SEE NO REASON THIS CONVECTION WILL END BEFORE EARLY EVENING. IT MIGHT EVEN EXPAND SOUTHWESTWARD ALONG THE COLD FRONT AS AREAS WEST OF I-35 REACH CONVECTIVE TEMPERATURE AND THE CAP STRENGTH GOES TO ZERO. AFTERWARDS...UPPER TROUGH (700/500MB) AXIS SLIDES EAST OF THE CWA AND CONVECTION MOVES FURTHER INTO EAST TEXAS AND LOUISIANA. WILL LINGER A SLIGHT CHANCE OVER THE SOUTHEAST AFTER MIDNIGHT. THE GFS HAS BEEN BEST WITH THE COLD FRONT MOVEMENT TODAY AND WILL FOLLOW ITS GUIDANCE FOR THE OVERNIGHT HOURS. THIS PLACES THE FRONT ALONG A CANTON TO GOLDTHWAITE LINE BY MIDNIGHT...PROVIDED CONVECTION DOES NOT SEND THE EASTERN PORTION FURTHER SOUTH. IT SHOULD RETREAT NEAR I-20 BY DAYBREAK FRIDAY. NOT MUCH TO ADD ABOUT DAYS 3-7. THE EURO...CANADIAN AND GFS ALL BUILD AN UPPER RIDGE OVER THE REGION FRIDAY. THIS RIDGE TAKE UP RESIDENT OVER THE LOWER/MID MISSISSIPPI RIVER THIS WEEKEND THROUGH THIS WEEKEND AS A LONG WAVE TROUGH OCCUPIES THE WESTERN CONUS AND SOUTHEASTERN STATES. THIS PATTERN WILL PROVIDE NORTH TEXAS WITH A PERIOD OF LITTLE OR NO CONVECTION...SOUTHERLY WINDS AND ABOVE NORMAL TEMPERATURES. WE/RE LIKELY TO SEE MID 90S THROUGH SUNDAY WITH UPPER HEIGHTS RISING...THEN SEVERAL DEGREES COOLER NEXT WEEK AS UPPER HEIGHTS FALL A LITTLE IN ADVANCE OF THE WESTERN UPPER TROUGH. 75 && .PRELIMINARY POINT TEMPS/POPS... DALLAS-FT. WORTH, TX 71 94 74 93 74 / 10 5 5 10 10 WACO, TX 72 92 73 93 72 / 30 5 5 10 10 PARIS, TX 62 88 69 90 70 / 10 5 5 10 10 DENTON, TX 64 92 70 92 71 / 10 5 5 10 10 MCKINNEY, TX 64 91 71 91 70 / 10 5 5 10 10 DALLAS, TX 71 93 74 93 74 / 10 5 5 10 10 TERRELL, TX 69 91 71 92 71 / 20 5 5 10 10 CORSICANA, TX 70 91 72 91 71 / 70 5 5 10 10 TEMPLE, TX 70 90 71 93 71 / 20 5 5 10 10 MINERAL WELLS, TX 65 92 70 92 69 / 10 5 5 10 10 && .FWD WATCHES/WARNINGS/ADVISORIES... NONE. && 69/75
Hazardous weather outlook, May 20, 12:04 PM CDT, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FORT WORTH TX 1204 PM CDT THU MAY 20 2010 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-211130- MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN- HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS- ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL- JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO- FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE- LEON-MILAM-ROBERTSON- 1204 PM CDT THU MAY 20 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS TODAY. SOME OF THE STORMS MAY BE SEVERE...ESPECIALLY ALONG AND SOUTHEAST OF A CISCO TO SHERMAN LINE. THE PRIMARY SEVERE WEATHER HAZARDS WILL BE LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO THREAT ALSO EXISTS. SOME OF THE STORMS WILL ALSO PRODUCE LOCALLY HEAVY RAINFALL THAT MAY RESULT IN FLASH FLOODING. THUNDERSTORMS WILL END FROM WEST TO EAST THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUESTED TODAY FOR AREAS ALONG AND SOUTHEAST OF A CISCO TO SHERMAN LINE. CAVANAUGH
In the hours before
Special weather statement, May 20, 12:15 PM CDT, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1215 PM CDT THU MAY 20 2010
TXZ119-201745-
DALLAS TX-
1215 PM CDT THU MAY 20 2010
...SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL DALLAS COUNTY
AT 1213 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM ALONG INTERSTATE 30 NEAR COCKRELL HILL...MOVING
EAST AT 15 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE COCKRELL HILL AND CENTRAL
DALLAS.
NICKEL HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS STORM.
A TORNADO WATCH IS IN EFFECT FOR DALLAS COUNTY.
LAT...LON 3285 9681 3280 9654 3263 9662 3271 9702
3285 9702
TIME...MOT...LOC 1713Z 277DEG 14KT 3278 9693
25Special weather statement, May 20, 12:41 PM CDT, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1241 PM CDT THU MAY 20 2010
TXZ118-201815-
TARRANT TX-
1241 PM CDT THU MAY 20 2010
...SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHEASTERN TARRANT COUNTY
AT 1239 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM OVER FAR NORTHWEST ARLINGTON...MOVING EAST AT 25
MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE ARLINGTON...DALWORTHINGTON
GARDENS...AND PANTEGO.
HALF-INCH HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.
OTHER STORMS ARE DEVELOPING ALONG THE FLANKING LINE...BETWEEN
KENNEDALE AND BURLESON.
A TORNADO WATCH IS IN EFFECT FOR TARRANT COUNTY.
LAT...LON 3279 9703 3255 9702 3255 9735 3275 9722
3281 9703
TIME...MOT...LOC 1739Z 274DEG 21KT 3271 9711
25Local storm report, May 20, 12:44 PM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1244 PM CDT THU MAY 20 2010
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM TSTM WND DMG 7 NE COMO 33.14N 95.38W
05/20/2010 HOPKINS TX LAW ENFORCEMENT
DEBRIS REPORTED NEAR INTERSECTION OF I30 AND HWY 67.Local storm report, May 20, 2:12 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
212 PM CDT THU MAY 20 2010
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM TORNADO MIDLOTHIAN 32.48N 96.98W
05/20/2010 ELLIS TX AMATEUR RADIO
TORNADO REPORTED VIA HAMS AT HWY 67 AND HWY 287Local storm report, May 20, 2:15 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
215 PM CDT THU MAY 20 2010
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0206 PM TORNADO 3 NW MIDLOTHIAN 32.51N 97.02W
05/20/2010 ELLIS TX OTHER FEDERAL
REPORTED FROM ARLINGTON AIRPORT TOWER OBSERVER. VIEWED 8
MILES TOWARDS THE SOUTH.Local storm report, May 20, 3:03 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
303 PM CDT THU MAY 20 2010
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0259 PM HAIL PALMER 32.43N 96.67W
05/20/2010 E1.00 INCH ELLIS TX LAW ENFORCEMENT
ONE INCH HAIL REPORTED FM 878 AND EAST CAMPUS NEAR
PALMERThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Fort Worth, TX (KFWD), 12:00Z
8.3 hours before the tornado, 93 km from the path. May 20, 2010.
- Mixed-layer CAPE
- 2918 J/kg
- Mixed-layer CIN
- -57 J/kg
- Surface CAPE
- 3000 J/kg
- Mixed-layer LCL
- 646 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 212 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 2.2
- Supercell composite
- 10.0
- 0-3 km lapse rate
- 6.0 K/km
Fort Worth, TX (KFWD), 00:00Z
3.7 hours after it, 93 km from the path. May 21, 2010.
- Mixed-layer CAPE
- 1734 J/kg
- Mixed-layer CIN
- -6 J/kg
- Surface CAPE
- 2634 J/kg
- Mixed-layer LCL
- 1278 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 257 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 6.9
- 0-3 km lapse rate
- 7.2 K/km
The surface observations
Corsicana (CRS), 32 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 18:53 UTC | 85 | 71 | 210° 14 kt | 1008.5 | ||
| 19:53 UTC | 86 | 72 | 180° 13 kt | 1008.1 | ||
| 20:53 UTC | 87 | 72 | 180° 15 kt | 1007.8 | ||
| 21:05 UTC | 84.2 | 71.6 | 170° 13 kt | 18 | 1007.1 | VCTS |
| 21:53 UTC | 74 | 68 | 50° 11 kt | 17 | 1007.8 | VCTS |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Dallas/Ft Worth radar (KFWS), 79 km away, was scanning. The volume nearest the touchdown began at 20:18 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 17:55 UTC | HAIL 1.75 | Cockrell Hill | Dallas, TX | GOLFBALL HAIL AT BISHOP DUNNE HIGH SCHOOL |
| 19:06 UTC | TORNADO | 3 Nw Midlothian | Ellis, TX | REPORTED FROM ARLINGTON AIRPORT TOWER OBSERVER. VIEWED 8 MILES TOWARDS THE SOUTH. |
| 19:10 UTC | HAIL 1 | Seagoville | Dallas, TX | |
| 19:10 UTC | TORNADO | Midlothian | Ellis, TX | TORNADO REPORTED VIA HAMS AT HWY 67 AND HWY 287 |
| 19:55 UTC | HAIL 1 | Waxahachie | Ellis, TX | QUARTER SIZE HAIL FELL IN WAXAHACHIE. TIME ESTIMATED FROM RADAR. |
| 19:59 UTC | HAIL 1 | Palmer | Ellis, TX | ONE INCH HAIL REPORTED FM 878 AND EAST CAMPUS NEAR PALMER |
| 20:30 UTC | HAIL 1 | Kemp | Kaufman, TX | ALONG HWY 175 IN KEMP |
| 20:37 UTC | HAIL 1 | Ennis | Ellis, TX | QUARTER SIZE HAIL IN ENNIS REPORTED BY MEDIA |
| 20:40 UTC | HAIL 1 | Ennis | Ellis, TX | QUARTER SIZE HAIL IN ENNIS REPORTED BY MEDIA |
| 20:49 UTC | HAIL 1 | Chatfield | Navarro, TX | ONE INCH HAIL REPORTED NEAR CHATFIELD |
| 21:05 UTC | TSTM WND DMG | Alma | Ellis, TX | TWO 18 WHEELERS BLOWN OFF I-45 AND SOME TREE DAMAGE IN ALMA |
| 21:05 UTC | HAIL 1 | Chatfield | Navarro, TX | ONE INCH HAIL REPORTED NEAR CHATFIELD |
| 21:25 UTC | HAIL 1.25 | 3 Nw Kerens | Navarro, TX | HALF DOLLAR SIZE HAIL 3 MI NW OF KERENS |
| 21:37 UTC | HAIL 0.88 | 2 S Kerens | Navarro, TX | NICKEL HAIL REPORTED 5 MI SE OF POWELL (2 S OF KERENS) |
| 21:39 UTC | HAIL 1 | 2 S Kerens | Navarro, TX | QUARTER SIZE HAIL 5 SE OF POWELL (2 S OF KERENS) |
| 22:00 UTC | HAIL 1.75 | 3 N Corsicana | Navarro, TX | ALONG EMHOUSE ROAD |
| 22:10 UTC | HAIL 2.75 | Corsicana | Navarro, TX | HAIL UP TO THE SIZE OF BASEBALLS FELL IN CORSICANA. |
| 22:20 UTC | HAIL 0.75 | Forreston | Ellis, TX | PENNY SIZE AND BRANCHES DOWN |
| 22:24 UTC | TSTM WND DMG | 2 Ne Angus | Navarro, TX | SPORADIC WIND DAMAGE. 6 TO 12 INCH DIAMETER TREES SNAPPED AND A SHEET METAL ROOF WAS BLOWN OFF OF AN OLD GAS STATION |
| 22:25 UTC | HAIL 1.75 | Mustang | Navarro, TX | GOLF BALL SIZE HAIL REPORTED IN MUSTANG |
| 22:27 UTC | HAIL 2.75 | 1 E Angus | Navarro, TX | BASEBALL SIZE HAIL 1 MI E OF ANGUS |
| 22:30 UTC | HAIL 0.75 | Italy | Ellis, TX | PENNY SIZE HAIL |
| 22:30 UTC | HAIL 0.88 | Italy | Ellis, TX | |
| 22:32 UTC | HAIL 2.75 | 1 E Angus | Navarro, TX | BASEBALL SIZE HAIL 1 MI E OF ANGUS |
| 22:38 UTC | HAIL 1.75 | Mustang | Navarro, TX | GOLF BALL SIZE HAIL REPORTED IN MUSTANG |
| 22:55 UTC | HAIL 0.75 | 6 Ene Streetman | Freestone, TX | DIME SIZE HAIL WAS REPORTED IN THE COMMUNITY OF SOUTHERN OAKS |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2010 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of May 20, 2010
5 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.